Have a headache? Chances are you reach for acetaminophen. Does your body ache? Maybe you take ibuprofen. Horses in training can experience aches and pains associated with workouts and competition. Older horses in their golden, creaky years may need pain relievers to stay comfortable and moving as freely as possible.
Using analgesics as pain relievers are akin to us using a drug like ibuprofen to settle down a nagging body ache.
Pain relievers are classified as analgesics. They don’t necessarily fix the source of the problem but they serve as a palliative by relieving pain or alleviating a problem without addressing the underlying cause. What some products (anti-prostaglandins) do is break the pain cycle caused by prostaglandin release associated with inflammation; other products (sedatives and opioids) act to block pain reception through the central nervous system.
What are some instances where a horse may benefit from a dose of a pain reliever? The list is long, but the most common reasons for horses to need pain relief come from:
- Traumatic injury
- Colic pain
- Eye inflammation
How do you determine when to use painkillers? Your horse’s attitude and demeanor can speak volumes as to his level of discomfort. Changes in behavior or postural cues give clues that a horse is experiencing distress. Pain usually elevates the heart rate above the normal rate of 32-40 beats per minute. Appetite is often diminished in a painful horse. If pain is significant enough, the horse may fail to interact with other horses and/or may be insensitive to normal environmental stimuli.
The administration of pain relievers can help a horse to feel better. With that relief, a horse takes better care of itself, turning back to feed and water to maintain body condition. The horse will also move around more rather than just standing listlessly in a corner of the paddock or pasture.
In all cases, it is important to consult with your veterinarian before giving your horse any kind of pain-relieving medication. There are often unwanted side effects associated with such powerful drugs.
By Nancy S. Loving, DVM